Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Bismarck, ND

June 29, 2002Divide County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 7:48 PM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Jun 29, 2002, 8:30 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Divide County, ND, McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:06 PM CDTThunderstorm Wind 57 EAlexander, ND
Jun 29, 8:10 PM CDTThunderstorm Wind 57 ECrosby, NDSuspension bridge destroyed and several trees uprooted.
Jun 29, 8:10 PM CDTThunderstorm Wind 57 ECrosby, NDTree's uprooted and suspension bridge destroyed.
Jun 29, 8:15 PM CDTThunderstorm Wind 52 ETrenton, NDThunderstorm winds destroyed a grain bin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -421 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-421 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS53 KBIS 300048
SVRBIS
NDC023-053-105-300130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY
  MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 830 PM CDT(730 PM MDT)

* AT 743 PM CDT(643 PM MDT)...SKYWARN SPOTTERS REPORTED SEVERE       
  THUNDERSTORM WINDS ON A LINE FROM 27 MILES WEST OF CROSBY TO 52    
  MILES SOUTH OF WILLISTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILLISTON NOW 
  CROSBY...CORINTH...RAY...TIOGA...WATFORD CITY AT 810 PM CDT
  THEODORE ROSSEVELT NATIONAL PARK AT 755 PM MDT  

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING(1100 PM MDT SATURDAY EVENING) FOR WESTERN NORTH
DAKOTA.

LAT...LON 4894 10400 4739 10402 4737 10315 4897 10302

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY ARE THUNDERSTORM POTENTIAL AND TEMPERATURES.

FOR TONIGHT...VERY WARM AIR ACROSS THE REGION NOW RECHING THE
CONVECTIVE TEMPERATURE OF 105 TO 108 DEGREES. ALTHOUGH WARM AIR IS
ALOFT THE MAIN THREAT TONIGHT WILL BE STRONG WINDS ASSOCIATED WITH
SQUALL LINE THAT LIKELY WILL DEVELOP ALONG COLDL FRONT MOVING INTO
EASTERN MONTANA. SO WILL KEEP THE MENTION OF DAMAGING WINDS IN THE
ZONE FORECAST.

ON SUNDAY...POST FRONTAL DRYING WILL SWEEP CLEAR SKIES INTO THE WEST
AND CENTRAL WITH SOME LINGERING THUNDERSTORMS EAST. SUNDAY NIGHT
WILL BE DRY CENTRAL AND EAST...BUT STRONG MID LEVEL FLOW WILL BRING
SUFFICIENT DYNAMICS TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS
WEST....SPREADING CENTRAL AND EAST MONDAY. TUESDAY AND WEDNESDAY
WILL BE DRY...THEN JULY 4TH PERIOD INTO THE WEEKEND WILL SEE CHANCE
OF THUNDERSTORMS.

.BIS...NONE.

WA

In the hours before

Special weather statement, Jun 29, 7:01 PM CDT, 47 minutes before
NDZ001-009-017-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
701 PM CDT (601 PM MDT) SAT JUN 29 2002

AT 700 PM CDT (600 PM MDT) A OUTFLOW BOUNDARY STRETCHING FROM NEAR
THE CANADIAN BORDER TO NEAR GLENDIVE MONTANA WAS MOVING EAST AT 35
MPH. THIS AREA OF VERY STRONG WINDS CAN BE EXPECTED TO ENTER
NORTHWESTERN NORTH DAKOTA BY 730 PM CDT (630 PM MDT). THIS BOUNDARY
HAS PRODUCED GUSTS UP TO 72 MPH IN GLENDIVE MONTANA.

THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS
AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE
VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS
EXIST.

WIND SPEEDS MAY INCREASE VERY RAPIDLY...BE PREPARED AND TAKE
SHELTER.

THOMSON
Special weather statement, Jun 29, 7:01 PM CDT, 47 minutes before
NDZ001-009-017-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
701 PM CDT (601 PM MDT) SAT JUN 29 2002

AT 700 PM CDT (600 PM MDT) AN OUTFLOW BOUNDARY STRETCHING FROM NEAR
THE CANADIAN BORDER TO NEAR GLENDIVE MONTANA WAS MOVING EAST AT 35
MPH. THIS AREA OF VERY STRONG WINDS CAN BE EXPECTED TO ENTER
NORTHWESTERN NORTH DAKOTA BY 730 PM CDT (630 PM MDT). THIS BOUNDARY
HAS PRODUCED GUSTS UP TO 72 MPH IN GLENDIVE MONTANA.

THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS
AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE
VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS
EXIST.

WIND SPEEDS MAY INCREASE VERY RAPIDLY...BE PREPARED AND TAKE
SHELTER.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningBISBurke, Dunn, Mountrail34 min
Jun 29, 9:15 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, McLean, Mercer, Mountrail, Renville and 1 more60 min
Jun 30, 1:54 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.